Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Lyrica & update

asignor908aasignor908 Posts: 339
edited 06/11/2012 - 8:54 AM in Chronic Pain
Hi all,

When I last posted I was going through a series of spinal injections on my lower back to reduce the pain. After the 6 steroid injections I felt some what better after a couple of days and I had hope, but it only lasted for a few days and now I'm back where I was.

I just saw my pain doc and he says sometimes you have to get this done 2 or 3 times before you get lasting results, so He wants to do it again in mid August. I hate it, but I'll try it and I just hope it works sooner than later if at all.

They also gave me Lyrica to add to my oxycodone to see if that would help. Any of you spineys have experince with that drug? I just want the good and the bad and I realize it works on everyone differently.

Hope you'll had a great fun and a good ongoing summer. I am still struggling with depression, isolation, and unwanted depressing thoughts. The mental pain is worse than the physical at times.

Sending prayers and good thoughts to you all.

Al from Cincinnati


  • Howdy Al!! :)

    I've been on the max recommended (though I seen some on here higher dose?) 300mg a day for almost a year and a half now. My first week on it, I was light headed after I took it, swelling in my arms/legs/hands and feet, but wow did it knock *my* nerve pain down. I am 'guess-tu-mating' here, but around 85%!!

    Memory issues [for me] are minor and small, not really an issue. I did gain over 50lbs on it! I knocked over 20lbs off, and still trying to knock it down more - that might too for me be my low thyroid levels though?

    I know before Lyrica, I was frequently 'curled up' in a major nerve pain ball of pain. I would say 7/8 ish. The nerve pain reduction from Lyrica [again, for me] knocks that side down to like 3/4? Now Lyrica doesn't catch what I call the "zingers"... The pain from those puppies can be pretty high, but like hitting your funny bone, they are over quickly.

    Weight gain and all, for me, Lyrica is my buddy!! :)


    PCTF C4 - T2, Laminectomies C5, C6 & C7. Severe Palsy left arm/hand.
  • Good info, although the weight gain issue is a problem as I too have gained weight from other meds over the last 10 years and I continuously fight it. But since pain is the issue and may be worth a try.
    AL S
  • Al,

    You're Welcome Al!!! As a woman, my surgeon looked at me funny when I said the weight gain vs pain was worth it, I think he thought I had other drugs he didn't know about! Rofla!!! Fingers crossed that it works for you Al. *HUG*

    PCTF C4 - T2, Laminectomies C5, C6 & C7. Severe Palsy left arm/hand.
  • Hi Al,
    When I first suffered the nerve damage I now have I was put on Lyrica and though it did reduce my nerve pain it did not get rid of it. I still had the burning,stabbing and hypersensitivity just not as bad. Maybe reduced me from a 10 to a 9. I was only on it for about 6 weeks because the psychological side affects I had were terrible. Severe depression, Anger, mood swings. The Doctor took me off Lyrica and Put me on Gabapentin. I am on 600MG per day.Originally I was on 900MG per day but started to get the same mood swings as I experienced from Lyrica. I also gained 40lbs but that is also due to my inactivity due to my condition.
    Hope this helps.
  • Hey, my mother also suffered with a low back pain after the spinal cord surgery. She has to take injection every Saturday for getting pain relief. Is there any other way to lessen the pain ?
  • Hi Al;

    I was on 1800 mg/day of gabapentin, but it just wasn't doing the trick, while it helped a little, didn't help a whole lot. So, my doc put me on Lyrica. I could not BUH-LIEVE the difference it made for me. Such great relief. Now this is where Brenda and I have had many discussions about lyrica, apparently I'm just too narcissistic for my own good, lol. When I gained I think it was 25 lbs in about 3 weeks, I went off it. The weight gain was just too much, too fast for my liking (not that I like weight gain over a slow period of time either... lol). So, I'm back on 1800mg of gabapentin/day and wishing I didn't have that negative effect from the Lyrica.

    Give it a shot though, you might be one of the lucky ones and you won't know til you try, right?
    APROUD CANADIANveteranButNOTa doctor, my thoughts are my own
  • Weight gain, lol!! For me, the weight was a "positive" trade off for the pain. I was to the point I almost could not deal with it, never mind trying to eat and keep it down. I wish you could sneak back to Lyrica (due to its pain reduction results) and skip some of the weight issues.

    I've never had real mood changes, so that is a plus!! :) If I am grumpy, I am for sure in my hurt locker! (G)

    PCTF C4 - T2, Laminectomies C5, C6 & C7. Severe Palsy left arm/hand.
  • Aviatrix36440 said:
    I've never had real mood changes, so that is a plus!! :) If I am grumpy, I am for sure in my hurt locker! (G)Brenda

    Although I'll never admit it, I'm sure the other half would tell anyone who would listen that I've had my share of grumpy moments ;)

    The weight for me though was how fast it came on, and then the worries of how more would affect my already declining back and already declined knees...
    APROUD CANADIANveteranButNOTa doctor, my thoughts are my own
  • Kelly,

    My weight gain (realistically) came about over about 3 months vs a few weeks. My thyroid is screwed up (levels), so I think some of my stalemate on losing is due to that?

    My hubby retreats to our RV when I am in "My moods"...smart man! (G) Honestly, he knows if the door is closed, best to stay away. Thank goodness that is not a 24/7 deal for us or him. :)

    PCTF C4 - T2, Laminectomies C5, C6 & C7. Severe Palsy left arm/hand.
  • You, grumpy, I don't believe !!! Honestly though, I am going to have to stick with the oxcarbazepine for nueropathy vs Lyrica even if it's only due to the weight gain because for me, my back, hips, and knees that's huge ( no pun intended ), not to mention my awesome good looks.

    All the info has helped me to decide that I can make it without Lyrica, but I can't with more weight.

    Hugs and thanks

    AL S
  • Just came across this topic and saw "Lyrica" which caught my attention and caused me to tune in.

    Saw that you were on 300mg's per day and actually that's a pretty "middle of the road" dosage level isn't it? I ask that because I was started at 150mg, then upped to 300, and have now been on 450mg's per day for close to one year now. I was told that ultimately, Docs will settle on a dosage based on individual relief levels and a patients weight. So as for me (weighing 215 lbs.) I'm told that I could actually go up one more level to 600mg's but no thanks...I'm good where I'm at, and afraid to gain yet another unwanted 20 lbs. (for 6'2", 190 to 195 is where I'm told I should be)

    Lyrica is a very effective med for nerve pain for many people but WOW...have you ever had to be off them for awhile for any reason? The withdrawal symptoms from Lyrica are absolutely HORRIBLE...and in my case I'm comparing them to the mild withdrawal from Morphine that I'd experienced after it was prescribed for a couple of weeks post my C6/C7 fusion in '09.

    As is the case with you and I, Lyrica is tolerable for many patients but some just can't seem to hang with it for various reasons. I'm glad it does the trick for me though, as it has less side-effects than older meds of the same ilk.

    Take care and best wishes for continued relief!

  • Lyrica didn't help and actually made me feel weird. So given that and the potential for weight gain I went back to my oxcarbezapine which works fine for my nueropathy.

    Thanks for the comment
    AL S
This discussion has been closed.
Sign In or Register to comment.